- How to Eat Chia Seeds for Weight LossPosted 95 days ago
- Lipo 6 Ingredients – Alkaloids & Weight LossPosted 96 days ago
- Buy Optifast Cheap – Optifast Meal ReplacementPosted 99 days ago
- Diagnosis and Treatment Options for HypertensionPosted 103 days ago
- What Does Apple Cider Vinegar do For Weight LossPosted 109 days ago
- Acai Berry Supreme—Learn How It Can Help YouPosted 123 days ago
- Acai Berry Power 500 – Is It Safe To Use It On Long-Term?Posted 127 days ago
- Acai Berry Select Review: How It Promotes Weight Loss Through Its Herbal ComponentsPosted 131 days ago
- The Common Sense Diet: A Miracle Cure For Weight LossPosted 133 days ago
- How to Use Laxatives for Weight LossPosted 140 days ago
Dangerous Side Effects Of The Use Of Ibuprofen Administered To Children
Ibuprofen is a drug from the non-steroidal anti-inflammatory (NSAID) category, currently used for treating conditions that present symptoms like fever, inflammation and pain. With significantly lower doses than usual, over the counter medication that contains ibuprofen is used for children.
What makes it potentially dangerous?
Pharmaceuticals that contain ibuprofen have been proven to be safe to use in treating fever, pain and other symptoms occurring in children, but like many others they can sometimes have some undesired effects.
Some specific disorders can lead to the appearance of dangerous symptoms. These include certain pathological conditions that the child might have prior to taking this medication that can cause him to react differently.
Unexpected increased sensibility to ibuprofen is also possible. This type of reaction can be really dangerous, and may even put your child’s life at risk.
Are there any side effects that threaten your child’s life?
Gastro intestinal bleeding
Sometimes, use of ibuprofen for children can cause bleeding, either in the stomach or in the intestinal area. This can have two main causes: previous ulcerations at some level in the gastro-intestinal tract, or initial bleeding caused by ibuprofen itself.
You should always look for any symptoms of bloody vomit, stool or even stool that has a very dark color (also known as melena), because this indicates something serious. It is also possible that stomach bleeding be caused by other drugs that the child is taking along with ibuprofen, like any other NSAID (aspirin). A very dangerous association includes ibuprofen along with blood thinners; this often happens in children with heart conditions.
You can recognize stomach bleeding if you see any of the following symptoms: vomiting with blood, stomach pain that does not get better, feeling faint or dizzy.
Children are susceptible to suffer from some severe conditions after taking ibuprofen, like hepatitis or jaundice. Because enzymes produced by the liver have not fully developed their working mechanism in children, it may be harder for them to process some synthetic substances like NSAIDs. This represents the main cause of disorders, like: cholestasis, elevated hepatic enzymes, liver failure or chronic hepatitis (especially hepatitis C).
Ibuprofen will worsen symptoms of liver failure in children that suffer from this condition.
Children with liver failure have a very low capability of detoxifying the blood of toxic components or any type of drugs, so if they take ibuprofen it will take much longer to clear it out of their system. If the substance remains for such a long time in the bloodstream, and cannot be filtered properly, it will cause side effects. The disease will not only be exacerbated, but other potentially dangerous symptoms can appear.
Improper functioning of the liver can cause a condition called jaundice- a disease in which patients cannot filter bilirubin properly, so it gets deposited in the skin or eye sclera causing them to have a yellow color. Chances are that edema may also occur, especially in the lower parts, like the legs because the liver, which helps the kidneys remove fluids from the body, is not working normally.
Children that have their liver affected or the pre-existing liver conditions worsened, will often have symptoms like nausea, vomiting, moderate or severe abdominal pain.
There is a chance for any drug to produce, in rare cases, allergic reactions varying in their intensity.
There is a higher risk of ibuprofen allergy in children that are allergic to other types of medication. Your doctor will ask you if the child is allergic to aspirin or other drugs in this category because most of the times there can be a link between these and ibuprofen allergy.
The allergic reactions to ibuprofen can have different levels of severity; mild forms present as hives or redness and severe ones can be represented by a full blown anaphylactic reaction.
So, if any symptoms like breathing difficulties, rashes, swelling (of the face, lips, tongue or throat), red and itchy skin occur, you should consider the possibility of an allergic reaction and immediately seek medical help. Bronchospasm requires immediate medical assistance because it can be fatal if not treated correctly.
Ibuprofen can cause further damage to kidneys, in children that already suffer from renal failure or other kidney related conditions. Also, renal failure symptoms can be worsened, because ibuprofen produces a decrease in blood irrigation to kidneys, causing a low production of urine; when the body can’t eliminate toxins or fluids through urine, toxic reactions or edema will occur.
Signs of edema will initially appear in the legs, but if the patient does not get proper treatment they can generalize and become life threatening.
Stevens Johnson Syndrome
This is a severe condition that can be caused by ibuprofen treatment. It consists in skin lesions and blistering, or even lesions of mucous membranes. Complications of this condition can result in death if the treatment is not immediately stopped. This condition can also occur in some adults.
Administering ibuprofen to children that suffer from asthma can increase the frequency of attacks, although this rarely happens. Other NSAID s can also cause these types of reactions.
Other side effects:
This is a common side effect when administering ibuprofen to children. Headaches can vary in intensity from mild to moderate and will slowly subside after the treatment has stopped. You may notice signs of headaches if the child is lethargic, apathetic, or if he rubs his temples or cries too much. He may often not show any interest in playing or any usual activities.
Treatment can sometimes cause lightheadedness or dizziness. This can be observed if the child cannot stand straight or walk without stumbling, or if he seems to be unstable. If the child is a little older, he may complain of not being able to see properly, or having blurred or double vision. Also he may feel faint, especially after standing up.
Tell your pediatrician about any abnormal signs that you see in your child’s behavior.
Various gastro-intestinal disorders
There are a number of ibuprofen side effects that disturb the GI tract, like: nausea, indigestion, burning sensations, gas, diarrhea, abdominal pain, delayed bowel movement (constipation), and vomiting.
These symptoms are often mild and not dangerous, unless they persist for a long time.
What you should know:
Ibuprofen should not be used in the following cases:
- Children under the age of 3 months or who weigh less that 5 kg.
- Children who are allergic to aspirin or other NSAIDs – because of the risk of developing allergic reactions
- Children with severe health conditions like heart, liver or kidney failure
- Children with bleeding ulcers, or any type of ulceration located in the GI tract.
Sometimes it will be necessary to use it, even in these cases, but this should be done with caution and under medical supervision.
Ibuprofen is usually well tolerated, and most children will not be presented with these symptoms. The most common side effects are related to stomach irritation or nausea, but they can be avoided if you give your child the medication along with food. Lastly, Ibuprofen should be used for short term only, in order to treat symptoms and not eliminate the cause.
If the symptoms do not go away in 3 days, you should seek medical advice.